Patient: Throughout the past 16 years I have been on 6 different antidepressants. Paxil (for 12 years had to be taken off because of weight gain) Zoloft (worked only 2 years) lexipro (worked only 2 years) Effexor (got symptoms back and because of blood pressure had to go off) then tapered to Prozac (did not work) and now celexa. I am truly scared. I am getting CBT finally, but hoping the celexa will work. I read on-line that when a person has been on a lot of antidepressants, changes are they will not work. Is that true? Where the paxil, zoloft, lexipro and effexor worked for a time, do you think celexa has a chance.
Symptoms: General anxiety syndrome and depression
Doctor: Hello,Thank you for your query at AskTheDoctor.comI understand your concern.No, because you have used other anti- depressants before, there is no reason why Celexa won’t work for you.The same drug can fail after a few months or years because of tolerance but you are switching to Celexa which is also considered to be superior to the other anti-depressants. Along with CBT it will definitely help you.Please feel free to discuss further,Regards.
Comments / Follow Ups
Patient: All worked except for Prozac. Is that not as strong as the others. Thank you.
Patient: Hi Doctor,
Also what is your name. Are you an MD?
Yes I am MD, but due to our legal regulations I can’t reveal my name to you.
Anyway, we normally don’t prescribe Celexa or Citalopram before because it has a higher side effect potential. Some people do complain of sudden mood changes, suicidal tendencies e.t.c
Mind you these side effects are reported only in a handful of individuals but since it is still reported we prefer Zoloft or Lexapro as the first line treatment for depression.
In my opinion, you should go for Celexa and it will definitely help you.
Hope this helps,
Patient: Hi thank you
My question was about prozac. Did u mean prozac causes mood changes etc
Doctor: Yes Prozac can cause it too however the incidence is less.
Patient: Hi Dr.
I have been on the celexa since mid June First 10 mgs and then 20 and now 40 mgs. I still feel horrible. The Dr. talked about adding Wellbutrin to the mix, but I am afraid it will give me more anxiety. That is what started it. Any suggestions I would truly appreciate. Thank you.
Doctor: Unfortunately the conventional medicines are not working for you. If the doctor feels Wellbutrin will be helpful, then you should try it.